Epistaxis is a relatively common event that is estimated to occur at least once in 60% of the U.S. population. Epistaxis is also reported to cause 1.7 emergency department (ED) visits per 1,000 population annually. 1 Although epistaxis can occur at any age, it typically occurs with a bimodal age distribution and most commonly affects individuals aged < 18 years and adults aged > 50 years. 2 The episodes of epistaxis involving the younger age group are more often minor and self-limited. Most bleeds occur along the anterior nasal septum from Kiesselbach’s plexus.
Posterior bleeds occur more often in older patients. 2 In addition, epistaxis in the older population tends to be more severe. 3 Medical intervention is required in 6% of those experiencing epistaxis. Because the median age for male veterans was 64 years in 2011 compared with a median age of 37. 2 years for the average U.S. population in 2010, veterans are among those at greatest risk to develop epistaxis that requires intervention. 4,5
Most episodes of epistaxis are not life-threatening, particularly when modern methods of diagnosis and treatment are used. Nevertheless, comorbid diseases, complications of treatment, and normal physiologic responses can sometimes combine to create an adverse outcome. 6 This report reviews the case of a veteran patient who experienced a fatal cardiopulmonary arrest after therapeutic interventions for epistaxis. It is believed that his death was due to the well-described but little known trigeminocardiac reflex (TCR).
A 65-year-old man visited the ED and reported that his nose had been bleeding intermittently for 1 day. He estimated that he had lost 1 cup of blood over a 24-hour period. He reported no rhinosinusitis, nasal congestion, or recent allergy or upper respiratory infections. He also reported no nasal trauma. In the ED, blood was oozing from his right nares and into his throat, causing him to cough. External compression failed to control the oozing. Topical vasoconstrictors were not applied.
His past medical history included a pulmonary embolism, well-controlled chronic obstructive pulmonary disease (COPD), and sleep apnea. The thrombotic site of origin for his pulmonary embolism had not been identified, despite a thorough examination. He had been on warfarin therapy for 3 months, and his international normalized ratio (INR) had been monitored in an anticoagulation clinic and was well regulated. He was also on inhaled medications for COPD (formoterol and budesonide as a combination preparation twice daily and albuterol every 6 hours as needed as a rescue medication). He adhered to his noninvasive positive airway pressure (PAP) device treatment for sleep apnea. He did not take aspirin or other antiplatelet medications. He reported no use of topical nasal preparations. He also reported no use of illicit drugs or over-the-counter medications, including nonsteroidal anti-inflammatory medications and herbal remedies. He reported no bleeding from other sites or easy bruising.
The patient was alert, oriented, and in no distress. His vital signs were normal. Examination of his nasal passages failed to identify an active site of bleeding. Fresh blood was present in the right nasal passage and the posterior pharynx. Examination of his chest was normal. His hemoglobin was 13.1 g/dL (13.6-17.3 g/dL) with 216 x 103/μL platelets (166-383 x 103/μL). His INR was therapeutic at 2.38. Laboratory assessments of his electrolytes, liver function, and renal function were normal. A chest radiograph demonstrated no acute process. A computed tomography failed to demonstrate sinusitis or an anatomical abnormality that could account for his epistaxis.